Alert archive / Virginia / Tornado Warnings in 2008
Tornado Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 11, 2008, 2:59 PM EDT for Pittsylvania County, Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2008, 2:59 PM EDT (18:59 UTC)
- Expired
- May 11, 2008, 3:17 PM EDT
- In force
- 18 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:07 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 111859
TORRNK
VAC143-111930-
/O.NEW.KRNK.TO.W.0017.080511T1859Z-080511T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 330 PM EDT.
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLIMAX...OR
6 MILES NORTH OF CALLANDS...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
AJAX...
PITTSVILLE...
GRETNA...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 7933 3688 7919 3683 7958 3696 7962
3703 7950 3702 7947 3705 7947 3707 7945
3706 7941 3712 7937
TIME...MOT...LOC 1859Z 223DEG 39KT 3692 7953
$$
KM1 follow-up statement
000
WWUS51 KRNK 111917
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN MAY 11 2008
VAC143-111928-
/O.CAN.KRNK.TO.W.0017.000000T0000Z-080511T1930Z/
PITTSYLVANIA VA-
318 PM EDT SUN MAY 11 2008
...THE TORNADO WARNING FOR NORTHERN PITTSYLVANIA COUNTY IS
CANCELLED...
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 7933 3688 7919 3683 7958 3696 7962
3703 7950 3702 7947 3705 7947 3707 7945
3706 7941 3712 7937
TIME...MOT...LOC 1918Z 223DEG 39KT 3707 7935
$$
KMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 2:59 PM EDT, 0 minutes earlier.
Area forecast discussion, May 11, 2:59 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO THE MID
ATLANTIC STATES BY TONIGHT...BRINGING A COLD FRONT THROUGH
OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL MAINTAIN AN
ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY THREE DAYS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EXTENDING WW #306 UNTIL 4PM PER DISCUSSION WITH SPC.
VERY BUSY. TORNADO WATCH #307 OUT UNTIL 00 UTC FOR THE ERN CWA.
3HR PRESSURE FALLS OF 6 MB ARE NOTED OVER SOUTHSIDE VA. DEWPOINTS
ARE RECOVERING RAPIDLY OVER ERN NC PER STRONG INFLOW DEVELOPING
FROM THE TIDEWATER REGIONS. THIS WILL FUEL SVR AND POTENTIALLY
TORNADIC STORMS AS THEY MOVE EAST INTO THIS MOISTURE RICH
ENVIRONMENT. SPECIAL 18 UTC SOUNDINGS ARE IN. GSO 0-3KM SRH IS
AROUND 500 M2/S2. VERY IMPRESSIVE LOW LEVEL SHEAR
AS OF 18UTC...LINE OF SEVERE STORMS EXTENDS ALONG A LYH-MTV-GSO
LINE. GETTING REPORTS OF PENNY HAIL ALONG THIS LINE. NO WIND
REPORTS YET. LOW LEVEL BOUNDARY LAYER IS STABLE ENOUGH TO PREVENT
MIX DOWN. NOT SURE HOW MUCH LONGER THIS WILL LAST. AT SOME POINT
LINE WILL ENCOUNTER DEEPER MOISTURE AND LESS BOUNDARY LAYER
STABILITY. HOPE IT HAS CLEARED CWA BY THAT TIME.
FLOOD POTENTIAL LOOKS REAL IFFY. DEEP CONVECTION WILL BE
PROGRESSIVE DUE TO THE FAST SPEAD OF THIS SYSTEM. WILL LEAVE UP
FLOOD WATCH ATTM...BUT MAY CANCEL EARLY IF PERSISTENT HEAVY
RAINFALL DOES NOT DEVELOP.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS THE LOW PULLS OFF THE COAST TONIGHT...STRONG CYCLONIC GRADIENT
WINDS WILL INCREASE AND BECOME QUITE STRONG IN THE WEST. A LOW LEVEL
JET OF ARND 60 KTS COULD PRODUCE WIND GUSTS TO ADVISORY OR EVEN
WARNING CRITERIA ACROSS A LARGE PART OF THE WEST. ALTHOUGH
CONFIDENCE IS NOT VERY HIGH AT THIS POINT THAT WE WILL SEE WIND
SPEEDS TO THAT LEVEL...WITH THE WET GROUND AND MORE DRAG DUE TO
LEAVES NOW ON MOST TREES THE THREAT OF SEEING DOWNED TREES MAY BE
INCREASED.
CONDITIONS WILL GRADUALLY IMPROVE AS THE LOW SLOWLY MOVES OFF THE
COAST MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL RETURN TO THE
AREA TUESDAY WITH SUNSHINE AND TEMPS NEAR NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY THROUGH SATURDAY WILL BE ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
BANDS OF SHRA/TSRA WILL RESULT IN AREAS OF MVFR/IFR THROUGH THIS
EVENING AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE REGION.
IN ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST
WILL IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.
ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.
TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ019-020-023-024-
032>035-043>047-058-059.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR VAZ007-009>017-022-032-033.
HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009.
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR NCZ004>006.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ043-045.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR WVZ042.
HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR WVZ042.
&&
SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...JS
LONG TERM...DS
AVIATION...PMHazardous weather outlook, May 11, 11:39 AM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1139 AM EDT SUN MAY 11 2008 VAZ007-009-121545- TAZEWELL-SMYTH- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...TORNADO WATCH 306 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. TORNADO WATCH. HIGH WIND WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ042-121545- MERCER- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018-019-VAZ010>017-022-121545- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-VAZ019-020-023-024-034-035-043>047-058-059-WVZ043-045- 121545- STOKES-ROCKINGHAM-CASWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-SUMMERS-GREENBRIER- 1139 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. STRONG NORTHWEST WINDS ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ032-033-121545- PATRICK-FRANKLIN- 1139 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WATCH. STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ018-WVZ044-121545- CRAIG-MONROE- 1139 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY NORTHWEST WINDS LIKELY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ020-121545- YADKIN- 1139 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 11, 11:43 AM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 AM EDT SUN MAY 11 2008 VAZ007-009-010-012-WVZ042-111645- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- 1143 AM EDT SUN MAY 11 2008 AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF PINEVILLE TO 9 MILES NORTHEAST OF ELIZABETHTON...MOVING NORTHEAST AT 60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BANDY... CLAYPOOL HILL AT 1150 AM EDT...SALTVILLE...CLIFFIELD AT NOON EDT... QUARRY AT 1205 PM EDT...BROADFORD AT 1210 PM EDT...THOMAS BRIDGE... CHILHOWIE AT 1215 PM EDT...MOUNT ROGERS NATIONAL RECREATION AREA... HUNGRY MOTHER STATE PARK AT 1220 PM EDT... WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. PEM
Special weather statement, May 11, 12:17 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1217 PM EDT SUN MAY 11 2008 NCZ001-VAZ007-009-010-012-015-WVZ042-043-111645- ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- SUMMERS WV- 1217 PM EDT SUN MAY 11 2008 AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BLUEFIELD TO 6 MILES SOUTHWEST OF MOUNTAIN CITY...MOVING NORTHEAST AT 60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...MOUNT ROGERS SUMMIT...AND FLATWOOD AT 1225 PM EDT...SPANISHBURG...AND LANSING AT 1230 PM EDT...GRAYSON HIGHLANDS STATE PARK...AND TROUT DALE AT 1235 PM EDT...LERONA...AND GRASSY CREEK AT 1240 PM...KIMBERLING... AND CROCKETT AT 1245 PM EDT. WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 300 PM. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCED WARNING. KEEP YOUR EYES TO THE SKY...AND MONITOR WEATHER CONDITIONS CLOSELY. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, May 11, 1:03 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT SUN MAY 11 2008 VAZ014-111730- MONTGOMERY VA- 103 PM EDT SUN MAY 11 2008 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BLACKSBURG...OR ABOUT 2 MILES EAST OF PRICES FORK...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MC DONALDS MILL AT 110 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, May 11, 1:06 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL ATHENS 37.42N 81.02W
05/11/2008 E0.75 INCH MERCER WV PUBLIC
&&
DSLEIGHTLocal storm report, May 11, 1:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 SE PILOT MOUNTAIN 36.36N 80.45W
05/11/2008 E0.75 INCH STOKES NC PUBLIC
0145 PM HAIL BLACKSBURG 37.23N 80.42W
05/11/2008 E0.88 INCH MONTGOMERY VA PUBLIC
NEAR INTERSECTION OF PRICES FORK AND TOMS CREEK. HAIL
STARTED AT 145 PM AND ENDED AT 155 PM.
&&
DSLEIGHTLocal storm report, May 11, 2:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 10 W ROANOKE 37.28N 80.14W
05/11/2008 E0.75 INCH ROANOKE VA TRAINED SPOTTER
BRADSHAW ROAD
&&
BSUTHERLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:13 AM EDT | Wind Advisory | RNK | Smyth, Tazewell | 55 min |
| May 11, 11:08 AM EDT | High Wind Warning | RNK | Bland, Carroll, Floyd, Franklin, Giles, Grayson and 11 more | 32 hr |
| May 11, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe, City of Galax | 27 min |
| May 11, 12:29 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 46 min |
| May 11, 12:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 45 min |
| May 11, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 32 min |
| May 11, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 32 min |
| May 11, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 40 min |
| May 11, 2:03 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 17 min |
| May 11, 2:10 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 39 min |
| May 11, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Pittsylvania, City of Lynchburg | 71 min |
| May 11, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Franklin, Halifax, Henry, Pittsylvania, City of Danville | 79 min |
| May 11, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 27 min |
| May 11, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte | 80 min |
| May 11, 4:39 PM EDT | Wind Advisory | RNK | Bedford, Botetourt, Campbell, Charlotte, Craig, Halifax and 5 more | 26 hr |
| May 11, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 22 min |
Nearby
Tornado Warnings in Virginia, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.